zbMATH — the first resource for mathematics

Some elementary strong laws of large numbers: A review. (English) Zbl 0928.60020
Mukherjee, S. P. (ed.) et al., Frontiers in probability and statistics. 2nd international triennial Calcutta symposium on Probability and Statistics, Calcutta, India, December 30, 1994 - January 2, 1995. London: Narosa Publishing House. 61-81 (1998).
N. Etemadi [Z. Wahrscheinlichkeitstheorie Verw. Geb. 55, 119-122 (1981; Zbl 0438.60027)] gave an elementary proof of the strong law of large numbers (SLLN) for a sequence of pairwise independent and identically distributed random variables. Inspired by his ideas, several authors attempted to prove similar SLLNs using elementary techniques, the most recent one being Th. Birkel [Stat. Probab. Lett. 14, No. 5, 355-362 (1992)]. Here the authors review their arguments and indicate the possibility of some improvements over them.
For the entire collection see [Zbl 0912.00017].

60F15 Strong limit theorems